NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 10:57 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 2, 10:57 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1157 AM MDT Fri Jul 2 2021
.UPDATE...
Issued at 1156 AM MDT Fri Jul 2 2021
No real big changes this morning, with afternoon to early/mid
evening thunderstorm development still anticipated mainly across
the mountains and mountain valleys. Given the moisture and
instability in place along with the weaker steering flow, heavy
rainfall with possible flash flooding across the burn scars
remains a concern. However, confidence is still not high enough
for a Flash Flood Watch at this time. Once again, think most of
the development today will be confined to the mountains and
adjacent locations. Much of the plains look to remain capped with
some CIN remaining in place, and did lower pops over much of the
plains. Can't rule out some isolated storms approaching the I-25
corridor, but think any further eastward progression would likely
not occur. The severe threat looks to be low today, but an
isolated stronger storm or two can't be ruled out. Precip
development should quickly diminish through early to mid evening.
&&
.SHORT TERM...(Today and tonight)
Issued at 418 AM MDT Fri Jul 2 2021
Currently, overnight convection fading away as of 10z, and expect
only some sprinkles/brief showers over the southeast plains for a
few hours after sunrise. Given wet ground and light winds, a few
spots may see some patchy low clouds and fog this morning, though
strong mid-summer sun should lead to a period of clearing by
late morning.
Today, forcing for convection is weaker than yesterday, as winds
aloft are lighter, though there is a rather subtle upper trough
crossing the region late in the day. Low level moisture and
instability remain plentiful, with CAPE over 1000 j/kg across the
eastern mountains and along the I-25 corridor by late afternoon,
though easterly upslope gradient has weakened versus 24 hrs ago.
Overall, expect less in the way of convection today, and storms will
stay fairly close to the mountains this afternoon and evening as mid
level steering flow continues to weaken. Still a risk of flooding
with slow moving storms, and some weak signals in various CAMs point
to the Wet Mountains/Fremont County for perhaps a slightly higher
heavy rainfall risk from mid-afternoon into early evening. Not
confident enough for any Flash Flood Watch at this point, and will
defer to the day shift any hydro highlight decision. Storms may have
a tough time moving much east of I-25 this afternoon given lack of
forcing and weak steering flow, and cut back pops somewhat over the
plains to account for this. Temps today will be held back slightly
by rather moist boundary layer after yesterday's rainfall, and
sliced just a couple degf off of blended guidance maxes.
Tonight, convection fades away during the evening, lingering longest
over the eastern mountains where instability is greatest. By
midnight, expect only some convective debris cloudiness to remain,
before skies become mostly clear toward Sat morning. Overnight lows
will remain seasonably cool, and stuck close to consensus guidance
numbers.
.LONG TERM...(Saturday through Thursday)
Issued at 418 AM MDT Fri Jul 2 2021
Saturday:
An upper level high pressure center will remain over the desert
southwest, a favorable location for the continuation of monsoonal
moisture advecting towards Colorado. The surface to 700hPa winds are
not too favorable for deep upslope over the plains, which is a
response to a lee cyclone developing over the adjacent plains. The
lee cyclone will form a dry line over the eastern plains. CAPE
values are around 2,000 J/kg and the 0-6km bulk shear values range
from 30-35 kts over the eastern side of the dryline -- the hodograph
is relatively straight. The thermodynamic profile is there for
severe storms, but the main question is if there is a strong enough
lifting mechanism to for convection initiation. Current thoughts are
for a weak wave to initiate storms over the NE plains of Colorado,
then for the storms to propagate over our eastern plains. Main risks
will be 1 to 2 inch hail, 60 to 70 mph winds, and an isolated weak
tornado possible during the late afternoon and evening over the far
eastern plains. Scattered showers and thunderstorms are possible
over the mountains, which brings another day of flash flooding risks
over the Spring, Decker, Junkins, and Hayden Pass Burn Scars.
High temperatures will be right around normal for this time of year
across the region, with values reaching the upper 80s to low 90s
over the plains, the mid to upper 80s over the mountain valleys, and
the 70s over Teller and Lake Counties.
Sunday:
The weak wave that passed on Saturday afternoon and evening will
create a front that passes over the plains on Sunday afternoon.
Behind the front will be north-northeasterly winds, which will
interact with the mountains, producing scattered thunderstorms
during the afternoon and evening. CAPE values are around 1,000 J/kg
over the mountains, so stronger storms that produce heavy rain are
possible, so another day with a risk of flash flooding over the burn
scars.
Depending on where a surface low sets-up over the eastern plains,
there could be another severe weather risk near the Kansas border.
The NAM has a theta-E axis curling around a surface low over the
eastern plains, creating CAPE values around 1,500 J/kg and 0-6km
bulk shear around 35kts. The GFS and the ECMWF keep all of that to
the east. So the thoughts at this time are that the severe risk
stays east, but remains possible near the Colorado and Kansas
border.
Monday:
The upper level high pressure center continues to slowly propagate
to the west, reaching Arizona by Monday afternoon. A shortwave is
expected to reach northern Colorado at around the same time. The
surface to 700hPa winds are oriented from the east, promoting low
level flow perpendicular to the mountains. The monsoonal tap is
apparent via the PWAT fields. Overall, Monday could be a higher-end
flash flooding risk for the burn scars.
Tuesday through Thursday:
The upper level high pressure center continues to remain over the
desert southwest and by Tuesday evening it will begin to propagate
to the northeast. Each day will have afternoon thunderstorms over
the mountains that make push over the mountain valleys during the
evening. Some drier air is being resolved on Wednesday and Thursday,
so less widespread storms is possible during that period. The lack
of widespread thunderstorm activity would cause above average
temperatures over the region on Wednesday and Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1156 AM MDT Fri Jul 2 2021
Conditions continue to improve across the TAF sites, though MVFR
ceilings remain across COS and PUB. Think these lower ceilings
will persist over the next couple of hours, and then lift and
scatter into the afternoon. VFR conditions then expected for the
remainder of the TAF period, though some potential for patchy fog
across COS early Saturday morning. Don't anticipate any widespread
precip development across the TAF sites this period, mainly
staying isolated this afternoon and evening. Have maintained VCTS
in for ALS and COS, but did shorten the window for this
development. Did not add any mention in PUB, though can't rule out
some diminishing showers later this evening.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...RODRIGUEZ
SHORT TERM...PETERSEN
LONG TERM...SKELLY
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 2, 10:06 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1106 AM MDT Fri Jul 2 2021
COZ058>089-093>099-031715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1106 AM MDT Fri Jul 2 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Numerous thunderstorms will develop this afternoon and evening over
the higher terrain, and locally heavy rainfall will again be
possible over mainly the eastern mountains as storms will be slow
moving. Area burn scars, including the Junkins and Spring burn
scars, will be at risk for flash flooding as storms develop.
Thunderstorms will be more scattered in nature over the interior
valleys, and isolated across the I-25 corridor and eastern
plains, as the the majority of the activity today will remain
close to the mountains. All storms today may contain brief heavy
rain, strong and gusty winds, small hail, and cloud to ground
lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Flash flooding over burn scars will be possible each afternoon and
evening from Saturday through Thursday. Monday in particular looks
to have the best set-up for flash flooding.
There is a chance for strong to severe thunderstorms on Saturday
afternoon and evening over the far eastern plains. Main concerns
will be large hail, strong winds, and an isolated weak tornado.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over the eastern mountains and the Interstate 25 corridor
this afternoon and this evening.
RODRIGUEZ